Ohio, 2020Flash Flooding in Ohio, September 3, 2020
September 3, 2020 · NWS RLX · 2 events in 2 counties and zones
A cold front slowly crossed through on September 3rd with several rounds of showers and thunderstorms. Several counties in southeast Ohio were vulnerable to flooding due to already saturated soils from rain that had fallen over the past few days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front slowly crossed through on September 3rd with several rounds of showers and thunderstorms. Several counties in southeast Ohio were vulnerable to flooding due to already saturated soils from rain that had fallen over the past few days. This led to water on the roadways in both Athens and Vinton Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 3, 5:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 3, 5:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
652 AM EDT Thu Sep 3 2020
.SYNOPSIS...
Slow moving cold front brings several rounds of showers and
thunderstorms through tonight. High pressure then brings fair
weather for the weekend. Active weather starting early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 652 AM Thursday...
Area of showers will move into our Ohio Valley counties over the
next few hours. Upstream radars show some heavier bands of rain
developing and GOES-16 IR Satellite indicates colder cloud tops
expanding. All this points to a period of heavy rain this
morning with the current Flash Flood Watch highlighting the
area of greatest concern. No changes other than some fine-tuning
of PoPs this morning.
As of 253 AM Thursday...
Shortwaves riding the moisture rich southwest flow aloft will
bring multiple rounds of showers and thunderstorms to the region
today. Climatologically strong 850 mb jet will continue to pump
copious amounts of moisture northward with PWATs progged to
exceed 2 inches. In fact, model derived PWATs at 12z today are
at record high levels according to sounding climatology at ILN
and PIT. With rainfall over the past week running well above
normal, the ground is saturated. With all this in mind, hoisted
a Flash Flood Watch for the majority of the CWA through early
this evening. Left off Perry and Morgan Counties in Ohio and our
far eastern counties as the heaviest rainfall should stay out
of those areas. Will need to monitor radar trends closely,
however, as CAMS are struggling with where exactly that
heaviest rainfall will be today.
With all of the cloud cover and expected rainfall today, it will
be hard to destabilize. In fact, I lowered expected highs quite
a bit with most areas expected to remain in the 70s. There will
be ample shear aloft throughout the day, however. If significant
breaks develop in the clouds then a few severe thunderstorms
will be possible.
Drier air finally bleeds in overnight and heaviest rain will
push to our east during the evening. Still cannot rule out a
shower through the night as the actual cold front doesn't get
into here until closer to dawn on Friday.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 315 AM Thursday...
For Friday, look for mainly chances of showers along the higher
elevations and in the mountains. A low to the north will pull
its associated trough up and out of the area following its
parent low which will give reprieve to most of the area by
Friday evening when its associated cold front passes. This will
cause a nice diurnal swing for the overnight with temperatures
dropping to the low to mid 50's across the board. High pressure
builds in thereafter with fair weather and cooler temperatures
although daytime highs will reach into teh upper 70's and lower
80's, however overnight lows will dip into the mid 50's,
possibly cooler deepening on how clear the sky will get for
optimal radiational cooling. As of right now, the mountains may
suffer slightly from scattered clouds and would not be able to
reach optimal low temps. For Sunday, the same thing goes only
temperatures will rise slightly as the aforemention high
pressure moves off to the east veering flow to the south causing
an influx of warmer moist air from the southern region. Daytime
temps are progged to get into the mid 80's and mid 60's for
highs and lows, respectively (slightly cooler in the higher
elevations).
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 315 AM Thursday...
An fairly active weather pattern will set up the long term
forecast as a potent low pressure system to the north will
eventually drag a cold front through for late Monday although
chances for precip are low. The parent low will out run the
frontal boundary to the point at which all supporting dynamics
and energy will have left the aforemention boundary. Expect
small chances for showers and storms during daylight hours
until the front subsequently exits the region to the east.
Potential break for Tuesday and then starting early midweek long
range models have an upper level trough digging over the
midwest. This sharp and broad trough will setup up west and pull
in gulf moisture eventually spawning a deep cut off low most
likely producing a surface baroclinic zone and in turn a
frontal boundary affecting our forecast area.
Timing is slightly off with the Canadian being just a bit
slower than the GFS although in line fairly well and the Euro
is completely lost having a difficult time grasping this
feature, if at all. The NAVGEM is also handling the feature well
and is in line with both the Canadian and GFS on timing. For
these reasons, I manipulated guidance with a blend using all the
long range models that are grasping this feature well and
excluded the Euro. The end result was subsequently coming up
with chances of rain/TS starting late Tuesday and continuing
through Thursday. There may be a short break Wednesday before
more wet weather returns late Wednesday.
One thing for sure all this southerly flow from both
aforemention features will cause temperatures to rise creating
a warming trend through this period. Finally, Plenty of
rainfall will be expected along with daily chances of mainly
diurnal thunderstorms although we cannot rule out chances
outside of this time frame.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 652 AM Thursday...
Hard to delineate when it is not going to rain at most TAF
sties over the next 12 hours as multiple waves of showers and
thunderstorms impact the area. These should primarily target
HTS, PKB and CKB early before edging southeastward and hitting
the other sites later in the morning into the afternoon. Did
try to paint improving conditions from west to east late in the
day but confidence is low on the details. Winds will also become
gusty again today, especially during breaks in the rain. The
showers will diminish overnight but low ceilings will likely be
an issue through the end of the TAF period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium
ALTERNATE SCENARIOS: More prolonged periods of IFR than forecast
are likely through the afternoon due to persistent showers and
thunderstorms.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY M M M L H M H M M M H M
HTS CONSISTENCY M M M M M M H L H L H M
BKW CONSISTENCY H H H H H M M M M M H M
EKN CONSISTENCY L L M H H H H H M H L H
PKB CONSISTENCY M M H H H H H M H H H H
CKB CONSISTENCY H H H H H H H H M H H H
AFTER 12Z FRIDAY...
IFR fog/stratus possible Friday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005>011-013>020-
024>031.
OH...Flash Flood Watch through this evening for OHZ075-076-083>087.
KY...Flash Flood Watch through this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...ABE/JZ
NEAR TERM...ABE
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...ABEHazardous weather outlook, Sep 3, 2:59 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
359 AM EDT Thu Sep 3 2020
KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-013>020-024>031-040800-
Greenup-Carter-Boyd-Lawrence KY-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
359 AM EDT Thu Sep 3 2020
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition to the flash flood threat, an isolated severe
thunderstorm is possible during the afternoon with damaging winds
being the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-040800-
Perry-Morgan-
359 AM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms will affect the area
today. This rainfall could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ032>034-039-040-515>526-040800-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
359 AM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.
.DAY ONE...Today and Tonight.
Multiple rounds of showers and thunderstorms will affect the area
through this evening. This rainfall could result in localized
flooding. An isolated severe thunderstorm is also possible during
the afternoon and early evening with damaging winds being the
primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Sep 3, 2:07 AM EST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
307 AM EDT Thu Sep 3 2020
WVZ517>520-030800-
Southeast Nicholas-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
307 AM EDT Thu Sep 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL NICHOLAS
AND CENTRAL FAYETTE COUNTIES...
At 307 AM EDT, strong thunderstorms were clustered over Mount Hope,
or 8 miles southwest of Fayetteville, moving northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill, Thurmond and
Mount Nebo.
This includes Route 19 between mile markers 9 and 36.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3785 8110 3786 8109 3787 8107 3788 8113
3807 8123 3822 8084 3809 8076 3810 8088
3808 8089 3805 8085 3806 8080 3804 8083
3802 8080 3800 8079 3798 8077 3795 8081
3793 8080 3786 8107
TIME...MOT...LOC 0707Z 246DEG 35KT 3794 8120
11Flash Flood, Athens
- When
- September 3, 8:00 AM EST to 10:30 AM EST
- Where
- Athens County, 0.49 mi W of Carbondale to 1.11 mi N of Carbondale
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.381, -82.289
State Route 56 at Mile Marker 1 near Carbondale was closed due to flooding. Over in Chauncey, State Route 13 was also closed due to water along the roadway.
Flash Flood, Vinton
- When
- September 3, 9:30 AM EST to 11:30 AM EST
- Where
- Vinton County, 1.87 mi NW of Zaleski to 3.26 mi S of Orland
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.300, -82.423
State Route 278 flooded at Lake Hope between New Plymouth and Zaleski.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Maryland, September 3, 2020$1.5 million · EF0 · 18 events
- Flash Flood and Flood in Kentucky, September 3, 2020$50,000 · 2 events
- Flash Flood and Flooding in Maryland, September 3 to 4, 202013 events
- Flash Flooding and Flooding in Ohio, September 3, 202012 events
- Excessive Heat in North Carolina, September 3, 20209 events
- Damaging Winds in District of Columbia, September 3, 2020$13,000 · 50 kt wind · 2 events
- Marine High Wind in Lake Superior, September 3, 202062 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 3, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 3, 202057 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Delaware, September 3, 202055 kt wind · 6 events
- High Wind in Michigan, September 3, 2020$11,000 · 57 kt wind · 4 events
- Marine Thunderstorm Winds in Lake Huron, September 3, 20203 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910957, 910997.